Doc Talk with Huntington Hospital's Daryl Banta, MD: Top five questions about vaping

October 23, 2019

What is vaping and how harmful can it be? Huntington Hospital's Medical Director of Pulmonology, Daryl Banta, MD offers the five most common questions his patients ask him about vaping.

  1. What is vaping?

The term vaping refers to the act of inhaling the aerosol, or vapor, produced by an e-cigarette or similar battery-powered devices. These devices are most commonly used to inhale nicotine vapors but can also be used with Tetrahydrocannabinol or THC, the active ingredient of marijuana. The vaping systems usually consist of a cartridge containing a liquid, a chamber that vaporizes the liquid using a small heating element, and a battery that heats a liquid that contains the active ingredient (nicotine or THC). The liquids used in vaping may contain various flavors and aromas that may appeal to children (for example bubble gum, cotton candy, vanilla). With his patent in 1965, Herbert A Gilbert is generally credited with the creation of the first device that closely resembled the modern e-cigarette. However, Hon Lik, a 52 year-old pharmacist, inventor and smoker created the first commercially successful electronic cigarette in Beijing, China in 2003. In 2006, e-cigarettes were introduced into the United States. The most popular brand of e-cigarette is JUUL.

  1. Is vaping less harmful than smoking cigarettes?

Vaping is generally seen as safer than smoking traditional cigarettes since it does not involve the combustion of tobacco. Those who vape can avoid the harmful constituents found in tobacco smoke such as ash, tar, and carbon monoxide. As a habit, vaping has become more accepted by the public since the aromas of vaping are more tolerated than the smoke emitted from cigarettes. It is important to note, however, that nicotine is the primary agent of regular cigarettes and vaping. Nicotine is very addictive. It causes you to crave smoking or vaping and you may suffer withdrawal symptoms if you ignore the craving. Nicotine can affect the developing brain, potentially harming teens and young adults. E-cigarettes are marketed as being safer than standard cigarettes, however inhaled vapors contain metals such as tin, lead, nickel, chromium, manganese and arsenic. The liquid in JUUL e-cigarettes has a significantly higher amount of nicotine per puff than other vape devices and traditional cigarettes. This is why it is the most popular brand. This is why it is more addictive.

With the legalization of marijuana in many states, the use of THC in vaping has become more popular. The negative side effects of vaping cannabis vary from person to person but may include paranoia, disorientation, bloodshot eyes, dry mouth, loss of inhibitions, impaired mental functions and hallucinations. A mysteri- ous outbreak of vaping related lung illnesses has been associated with THC products. The products have been labeled as Dank Vapes, a popular brand of TCH vape devices. The Centers for Disease Control and Disease prevention (CDC) warns the public of the risks of buying “off the street” or black market products. Young consumers don’t realize that they are buying unregulated or illicit products.

  1. What are the signs that my teenager is vaping?

The use of vaping has become more popular, especially among teenagers. It is important for parents to recognize signs that their children may be vaping. Advertise- ments promoting vaping have been criticized by health officials since they use deceptive tactics that target young audiences. They use young models, bright colors and fruity flavors. Certain vape devices are even produced to appear like small computer jump drives, making them more difficult to detect by teachers and parents.

  1. What are the short- term and long-term health consequences of vaping?

The long-term effects of vaping are not well known. Long-term studies are currently evaluating the adverse effects associated with prolonged use of vape products. The short-term effects are better understood. Some adverse effects from vaping include coughing, shortness of breath, abdominal pain, headache, blurry vision, sore throat, nausea and vomiting.

This year there has been an outbreak of severe lung illnesses across multiple states in the United States that has been linked to the use of vaping products.

This condition is called EVALI or E-cigarette or vaping product use-associated lung injury. As of October 8, 2019, the CDC is currently investigating around 1300 cases of EVALI and at least 26 vape-related deaths in 21 different states (3 occurred in California). These cases reached national headlines particularly because the majority of affected vape users were young in age. The CDC reports 80% of the victims are under 35 years old and 15% were under 18.

The specific cause of these illnesses and deaths is unknown. However, the CDC reports the majority of cases involved the use of THC (especially if the products were obtained off the streets or from informal sources like friends, family, or illicit dealers). Initially, it was suspected that the aromatic oils from vaping were thought to cause a lipoid pneumonia or severe inflammation of both lungs. Researchers have now discovered the lung injuries from vaping probably result from tissue damage caused by toxic chemical fumes.

  1. We have seen reports about recent deaths due to vaping. Are you seeing more lung disease in your patients that vape?

In my pulmonary medical practice, I have definitely witnessed an increase in lung disease associated with vaping. Lung disease presents to me in many forms. They include cases of lingering cough that will not go away after many weeks and shortness of breath that impairs the ability to exercise to near-fatal, severe inflammation of the lungs. Recently, I cared for a young woman in her 20’s who was admitted to the intensive care unit at Huntington Hospital with what was believed to be a case of vape-related lung disease. The young woman used a Dank THC vape pen and suddenly developed respiratory failure and nearly died. Fortunately, her condition was recognized early, she received appropriate treatment and eventually improved and was discharged home. Her case was reported to the CDC and highlights some of the extreme dangers of vaping.

If you or someone you know currently vapes, I recommend to quit vaping. Just like smoking cigarettes, vaping is a highly addictive habit that carries serious short term and long term health consequences.

If you vape and are experiencing a lingering cough, severe shortness of breath or chest pains, please seek medical attention. Remember, you too can “escape the vape”!

To learn more about respiratory services at Huntington Hospital, please visit: https://www.huntingtonhospital.org /Our-Services/Respiratory-Services.aspx.

Categories